ARTICLES, DRUG ABUSE & EFFECTS OF ALCOHOL. REHABILITATION
3 Reasons Why Fentanyl Is Threatening Canada
Going for an evening walk with my father and dog, we spotted a man who began seizing.
In and out of consciousness, he was able to tell me that he had ingested fentanyl. Luckily, my brief experience with nursing helped me to act quickly and to stay calm.
I was on the phone with the ambulance as he became white and stopped breathing. I was relieved when a passerby had Narcan, an opioid blocker.
He was lucky to survive his overdose; however, many Canadians are not.
All drugs pose a massive risk to Canadians. In 2017, there were more deaths due to drug overdose than there was to vehicular accidents.
But are you aware of one of the most dangerous and lethal drugs on the market?
Introducing: the drug threatening both drug users and non-drug users in Canada
Apache, China girl, China town, China white, murder 8, jackpot, poison, TNT, tango and cash. Otherwise known as fentanyl.
Fentanyl, an opioid, is a prescription pill used for pain management. The drug is both powerful and incredibly toxic. The first fentanyl overdose in Canada was noted in the early 2000s, and since has been on an alarming increase.
Fentanyl, similarly to other opioids, is a respiratory depressant. Due to the effects on the respiratory system, an overdose victim shows signs of fatigue, shallow breathing, and a pale, clammy face.
Of a long list, here are three main reasons why fentanyl is a colossal threat to Canadians.
Toxicity of the Drug
Fentanyl is 50-100x stronger than morphine, and 30-40x stronger than heroin. Drug traffickers often lace cocaine, morphine and heroin with fentanyl to produce a stronger (and more inexpensive) high for buyers. It can be used in powder, liquid or pill form.
The effects of fentanyl, when used with other substances such as heroin, cocaine, alcohol, Xanax, etc., is unpredictable. The euphoric and analgesia effects occur exceptionally quick because of how potent fentanyl is.
Fentanyl is so toxic that stolen vehicles, when found, are quarantined and swabbed before being handed over to the owner. When somebody comes into contact with an overdose victim, they are advised not to perform proper CPR as any contact with the drug can pose a fatal risk to the responder.
Due to the toxicity of the drug, it is highly addictive. Drug users, uneducated in the drug, often increase their dosages themselves. The smallest increase in dosage can quickly have devastating, unpredictable effects.
Unregulated on the Streets
Fentanyl is impossible to regulate on the streets.
Some street fentanyl is a prescription, restricted drug. However, dealers and traffickers often illegitimately make fentanyl in uncontrolled labs. Illicit fentanyl is so potent that dealers will often dilute it with powdered sugar, baby powder or antihistamines. Unfortunately, somebody buying fentanyl has no means to know what percentage of drug they are getting in their purchase and/or how much to take.
A tiny amount can be the difference between a therapeutic dose and a fatal overdose. Heroin, cocaine and morphine are often laced with fentanyl to produce a stronger high. The effects of this are lethal. Buyers are often unaware that their purchase was laced.
Death Toll Rising
In 2017, more than 4,000 people died in Canada from fentanyl overdose. Since then, the death toll has been rising steadily. As more traffickers are transporting fentanyl into Canada, the effects of the drug are becoming more devastating to our country.
Despite the efforts of the system with safe-injection sites, fentanyl has still been the culprit of the majority of opioid-related fatalities.
Canada is in an opioid crisis.
Our streets are bombarded with drugs that pose fatal risks to teenagers and adults alike. To combat these hazards, it’s vital we understand what these drugs are. Narcan kits are available at pharmacies, and it’s advised that businesses, schools, and even individuals have one readily available in the event they come across an overdose victim.
If you come across somebody that may be suffering from an overdose, call 911 immediately. If you know somebody that may be using illicit drugs or may be suffering from an addiction, call the Addiction and Mental Health 24-Hour Hotline at 1-866-332-2322.
Written by Celina Dawdy